The proportion of people taking widely prescribed oral osteoporosis drugs who develop a nasty jaw condition may be much higher than previously thought, a new study suggests. Previous reports had indicated that the risk of developing osteonecrosis of the jaw (ONJ) from bisphosphonates in pill form were "negligible," although there was a noted risk in people taking the higher-dose intravenous form of the drug. But Dr. Parish Sedghizadeh, an assistant professor of clinical dentistry at the University of Southern California School of Dentistry in Los Angeles, said his clinic is seeing one to four new cases a week, compared to one a year in the past. This led him to investigate the phenomenon and publish the findings in the Jan. 1 issue of the Journal of the American Dental Association. "This is more frequent than everybody would like to think it is," said Sedghizadeh, lead author of the study.
Read article in the Washington Post (USA)